After multiple exposures to cisatracurium, a patient developed anaphylaxis related to cisatracurium. (Image source: Thinkstock)

After multiple exposures to cisatracurium, a patient developed anaphylaxis related to cisatracurium. (Image source: Thinkstock)

Okay, quick: what is the most common cause of intraoperative anaphylaxis? Antibiotic allergy? Nope. The answer?  Neuromuscular blocking drugs are the most common cause of intraoperative allergic reactions.

Admittedly, these reactions are very uncommon.  However, we shouldn’t let our guard down if a patient has had many anesthetics without problem, as allergic sensitivity can develop even after many unremarkable exposures. Dr. Robin DeCoursey Jenson, Department of Anesthesiology, Children’s Mercy Hospital, Kansas City, MO and coauthors describe the occurrence of such a case in the article entitled “Immunoglobulin E-Mediated Anaphylaxis on the Tenth Exposure to Cisatracurium in a 4-Year-Old Child” that was published in the November 1, 2013 edition of A&A Case Reports.

Shortly after birth the child underwent repair of congenital diaphragmatic hernia.  Postoperative complications included esophageal leakage, esophagocutaneous fistulae, peritonitis, and sepsis.

Four years later she underwent 13 surgical procedures over a six month period. She received cisatracurium for 10 of these. She became severely hypotensive following induction for the 12th surgery, the 10th in which she received cisatracurium. The hypotension was blamed on the propofol given for induction.

For her 13th procedure, anesthesia was induced with ketamine, and fentanyl. Following administration of cisatracurium her blood pressure dropped to 43/28 mmHg, her heart rate increased to 198 beats/min, and her central venous pressure dropped.  Peak inspiratory pressure increased to 29 cm H2O without wheezing. She developed generalized erythema.  The presumptive diagnosis was anaphylactic shock. She was treated with epinephrine, corticosteroids, and diphenhydramine.  After sixty minutes, the epinephrine infusion was discontinued.  A skin prick test performed four weeks later was positive for cisatracurium. The operating room was latex-free.

This case is interesting in that anaphylaxis was not associated with bronchospasm.  However, the key message is that life threatening anaphylaxis can develop following repeated exposure to a drug that has been well tolerated in multiple previous procedures.